Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 79, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Sep 6, 2017, 11:46 AM EDT for Essex County, Massachusetts. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2017, 11:46 AM EDT (15:46 UTC)
- Expired
- Sep 6, 2017, 12:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Essex County, MA
The radar
The Boston radar (KBOX), 95 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 3.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
624
WUUS51 KBOX 061546
SVRBOX
MAC009-061615-
/O.NEW.KBOX.SV.W.0079.170906T1546Z-170906T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Taunton MA
1146 AM EDT WED SEP 6 2017
The National Weather Service in Taunton has issued a
* Severe Thunderstorm Warning for...
Northwestern Essex County in northeastern Massachusetts...
* Until 1215 PM EDT
* At 1146 AM EDT, a severe thunderstorm was located over Boxford, or
near North Andover, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Lawrence, Haverhill, Methuen, Beverly, North Andover, Danvers,
Newburyport, Amesbury, Ipswich, Salisbury, Georgetown, Boxford,
Hamilton, Newbury, Groveland, Merrimac, Topsfield, Rowley, Wenham
and West Newbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
4280 7083 4282 7082 4280 7081 4280 7078
4269 7074 4257 7087 4274 7124 4274 7118
4279 7118 4281 7116 4282 7113 4281 7107
4286 7103 4289 7093
TIME...MOT...LOC 1546Z 219DEG 48KT 4269 7101
HAIL...<.75IN
WIND...60MPH
$$
LECWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 10:26 AM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 6, 10:26 AM EDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1026 AM EDT Wed Sep 6 2017
.SYNOPSIS...
A slow moving cold front will push farther east today and tonight,
bringing showers and embedded thunderstorms with the threat for
localized flash flooding. The cold front then moves offshore
Thursday, followed by drier and seasonably cool weather into the
weekend, then warming on Monday and Tuesday of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1025 am update...
***Localized flash flooding possible through Tonight with an
isolated strong to severe thunderstorm or two***
Main issue at late morning was a complex of thunderstorms
entering RI. While radar sampling is not as good at the current
range, earlier velocity data had 50 knots below 1000 feet as it
moved across portions of Long Island. A severe thunderstorm
warning was issued for portions of RI for this complex. Will
need to continue to monitor how well this activity holds
together as it lifts northeast.
While widespread severe weather is not anticipated today, an
isolated strong to severe thunderstorm or two will remain
possible through the afternoon. Despite limited heating,
impressive effective bulk shear of 50 knots coupled with MLCapes
approaching 1000 J/KG. Main threat will be localized strong to
damaging wind gusts.
Otherwise, main concern will be the potential for localized
flash flooding. Numerous bands of showers and embedded
thunderstorms will continue through the afternoon. This a result
strong forcing as pieces of shortwave energy lift north across
the area. Given Pwats 2+ standard deviations above normal
coupled with meridional flow/stationary boundary, expect
pockets of torrential rainfall with the stronger storms. The
flash flood watch continues for central/eastern MA and RI.
Localized 1 to 2 inch per hour rainfall amounts will be possible
with the strongest storms. This will bring the threat for
localized urban type flash flooding in the typically vulnerable
areas.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...
Appears most impressive low level jet and moisture plume pushes
across the region 03z to 09z from south to north. The 00z ECMWF
advects PWATs up to 2.3 inches across southern New England
overnight. This combination of strong wind anomalies acting on
anomalous moisture plume along with strong frontal convergence. Thus
flash flood threat continues across RI and eastern MA into the
Worcester Hills. Threat exist westward into CT and western-central
MA, however bulk of the guidance including the 00z NCAR ensembles
simulate heaviest rainfall across RI and eastern MA.
Another warm and muggy night as most of the region remains in the
warm sector.
Thursday...
Any heavy rain showers/T-storms early Thu morning will be confined
to RI and eastern MA and will move offshore rapidly from west to
east as dry slot races eastward across the area. However some of
this early morning heavy rain could impact the morning commute.
Breaks of sunshine likely develop during the afternoon given rapidly
drying thru the column as negative K indices overspread the region.
Seasonably warm with highs in the 70s.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Overview and model preferences...
Meridional pattern remains in place across the CONUS through
the end of the week, especially as lifting trof (which is
currently nearly 4 std deviations deeper than climatology)
shifts into the Maritimes in response to building ridge. The
ridge building likely somewhat due to interaction from Irma,
which yields a rather complex scenario, however am continuing to
note rather good synoptic agreement that the mean trof base
will be E of S New England, suggesting drier air from upstream
ridging will dominate sensible wx details in spite of the
cyclonic curvature to the flow. Beyond the weekend, after
influence from this trof has shifted E, agree with the previous
forecaster that a quick moving shortwave currently wrapped in
the Aleutian vortex will be the next to watch as it could
interact with the remnants of Irma. Given that there continues
to be at least moderate agreement through the weekend in the
synoptic pattern, will maintain the consensus blend.
Details...
Fri into Sat...
The combination of enhanced CAA and a little bit of trapped
moisture beneath a dry will allow two weak shortwaves, rotating
through the slowly lifting longwave trof across New England to
yield predominantly diurnally driven SHRA and cloud cover both
Fri and Sat. H5 temps drop to an average of -20C leading to SLIs
near 0, TT in the 50s and moderate mid-lvl lapse rates each
afternoon. POPs and skies will reflect this thinking, peaking
late afternoon each day. Far from a washout, just mainly a few
showers to dodge. H85 temps continue cooling, from around +5C on
Fri, to between +3C to +4C. Highs each day below normal. W
component to the flow will help, but Fri, low-mid 70s are likely
the warmest, while by Sat, highs will hold in the upper 60s to
low 70s. Afternoon dwpts, mainly upper 40s and low 50s suggest
these are the floor for overnight mins.
Sun and Mon...
Trof shifts E allowing less cyclonic flow and peak influence of
ridging along with 1015hPa high pres, mainly dry conditions
under dry soundings. H85 temps gradually warm as the high pres
crests then shifts E late Sun, averaging about +7C to about +9C
on Mon. Highs likely remain generally below normal as a result,
low 70s Sun followed by mid-upper 70s on Mon. Overnight lows
still comfortable given low dwpts in the upper 40s and low 50s.
Tue through Wed...
Complex scenario given interaction between the wave currently
wrapped up near the Aleutians, which is likely not being sampled
well, and Irma, which still has track errors yet to be
resolved. High pres remains in place initially, but if this wave
properly captures Irma's remnants, this could yield a similar
scenario to Harvey's remnants. Confidence low, especially with
timing or even if high pres could suppress any N motion. Stay
tuned for now.
&&
.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
Today...
Risk of showers and T-storms increase as the day progress with
greatest risk during the afternoon and night. Areas of IFR/MVFR
should dominate. A few strong storms are possible with brief
heavy downpours and gusty winds.
After 00z...
Scattered showers and T-storms in MVFR conditions. Some of the
rainfall will be intense.
Thursday...lingering MVFR conditions in early morning showers
gives way to afternoon VFR and light winds.
KBOS Terminal..Moderate confidence in TAF.
KBDL Terminal...Moderate confidence in TAF.
Outlook /Thursday Night through Sunday/...
Thursday night...Moderate confidence.
Conditions improve to VFR especially as winds shift to the W.
Gusts to 25 kt linger through the overnight hours.
Friday-Saturday...High confidence.
VFR except early AM fog and some afternoon showers. Winds shift
around to the N and NW.
Sunday...High confidence.
VFR, less likely for SHRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday/...
Persistent SSW wind 10-15 kt with gust at times up to 25 kt. Vsby
limited in scattered showers/T-storm and fog.
Improvement Thu with wind shift to the west along with sharp
increase in vsby.
Outlook /Thursday Night through Sunday/...
Westerly winds Thu night into Fri remain around 25 kt but then
gradually subside and shift to the NW Sat and Sun, but remaining
at or below 20 kt.
Seas 5-8 ft on the outer waters will gradually subside into Sat,
but may require that some small craft advisories linger until
then.
Quiet boating weather for Sun.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Flash Flood Watch through late tonight for MAZ004>007-012>022-
026.
RI...Flash Flood Watch through late tonight for RIZ001>007.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ231>234.
Small Craft Advisory until 8 AM EDT Thursday for ANZ235-237-
250-251-254>256.
&&
SYNOPSIS...Nocera/Doody
NEAR TERM...Frank
SHORT TERM...Nocera
LONG TERM...Doody
AVIATION...Frank/Nocera/Doody
MARINE...WTB/Nocera/DoodyHazardous weather outlook, Sep 6, 4:04 AM EDT, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 404 AM EDT Wed Sep 6 2017 MAZ004>007-012>022-026-RIZ001>007-070815- Northern Worcester MA-Central Middlesex MA-Western Essex MA- Eastern Essex MA-Southern Worcester MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI- 404 AM EDT Wed Sep 6 2017 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ002>004-MAZ002-003-008>011-023-024-RIZ008-070815- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Western Hampshire MA-Western Hampden MA- Eastern Hampshire MA-Eastern Hampden MA-Dukes MA-Nantucket MA- Block Island RI- 404 AM EDT Wed Sep 6 2017 This Hazardous Weather Outlook is for northern Connecticut, southeastern Massachusetts, western Massachusetts and southern Rhode Island. .DAY ONE...Today and Tonight. Areas of heavy rainfall will bring a locally heavy downpours today and tonight. There is a low risk for localized urban and poor drainage flooding as a result. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-070815- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 404 AM EDT Wed Sep 6 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Local storm report, Sep 6, 10:59 AM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1059 AM EDT WED SEP 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM TSTM WND DMG WESTERLY 41.37N 71.81W
09/06/2017 WASHINGTON RI AMATEUR RADIO
WIRES DOWN ON MAIN STREET
1030 AM TSTM WND DMG WARWICK 41.70N 71.42W
09/06/2017 KENT RI AMATEUR RADIO
TREE DOWN ON HOUSE ON TIDEWATER DRIVER
&&
WSLocal storm report, Sep 6, 11:05 AM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1105 AM EDT WED SEP 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1057 AM MARINE TSTM WIND FALL RIVER 41.71N 71.11W
09/06/2017 M57 MPH BRISTOL MA MARINE MESONET
BORDEN FLATS
&&
WSLocal storm report, Sep 6, 11:16 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1116 AM EDT WED SEP 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 AM TSTM WND DMG WESTERLY 41.37N 71.81W
09/06/2017 WASHINGTON RI AMATEUR RADIO
WIRES DOWN ON MAIN STREET
1030 AM TSTM WND DMG WARWICK 41.70N 71.42W
09/06/2017 KENT RI AMATEUR RADIO
TREE DOWN ON HOUSE ON TIDEWATER DRIVER
1056 AM MARINE TSTM WIND FALL RIVER 41.71N 71.11W
09/06/2017 M57 MPH BRISTOL MA MARINE MESONET
BORDEN FLATS
1057 AM MARINE TSTM WIND FALL RIVER 41.71N 71.11W
09/06/2017 M57 MPH BRISTOL MA MARINE MESONET
BORDEN FLATS
&&
WSLocal storm report, Sep 6, 11:19 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1119 AM EDT WED SEP 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM TSTM WND DMG SWANSEA 41.75N 71.18W
09/06/2017 BRISTOL MA AMATEUR RADIO
WIRES DOWN ON WARREN AVE NEAR HOLLISTER ROAD
1055 AM TSTM WND DMG ACUSHNET 41.69N 70.91W
09/06/2017 BRISTOL MA AMATEUR RADIO
WIRES DOWN AT PEMBROKE AVE AT DALTON STREET
1100 AM TSTM WND DMG SOMERSET 41.74N 71.16W
09/06/2017 BRISTOL MA AMATEUR RADIO
POWER LINES DOWN ON ONEILL ROAD
&&
LECSpecial weather statement, Sep 6, 11:33 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
1133 AM EDT WED SEP 6 2017
MAZ023-061600-
Dukes MA-
1133 AM EDT WED SEP 6 2017
...Strong Thunderstorm in Dukes County...
At 1133 AM EDT, Doppler radar was tracking a strong thunderstorm near
Chilmark, or near Aquinnah, moving northeast at 40 mph.
Wind gusts up to 50 mph will accompany this storm.
Locations impacted include...
Oak Bluffs, Edgartown, Tisbury, Aquinnah, West Tisbury and Chilmark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4137 7079 4137 7078 4145 7070 4149 7061
4149 7058 4147 7055 4142 7053 4142 7043
4134 7045 4133 7069 4130 7075
TIME...MOT...LOC 1533Z 239DEG 48KT 4135 7072
LECLocal storm report, Sep 6, 11:43 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1143 AM EDT WED SEP 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 AM MARINE TSTM WIND 1 SSW NAYATT 41.71N 71.34W
09/06/2017 M46 MPH ANZ236 RI MARINE MESONET
1110 AM LIGHTNING WALPOLE 42.14N 71.24W
09/06/2017 NORFOLK MA AMATEUR RADIO
HOUSE FIRE DUE TO LIGHTNING ON SOUTH STREET
1110 AM TSTM WND DMG MIDDLEBORO 41.89N 70.91W
09/06/2017 PLYMOUTH MA AMATEUR RADIO
TREE DOWN ON PLYMOUTH STREET
1120 AM TSTM WND DMG HOLBROOK 42.15N 71.01W
09/06/2017 NORFOLK MA AMATEUR RADIO
TREE DOWN ON WESTON AVENUE AT UNION STREET
1124 AM TSTM WND DMG BRAINTREE 42.20N 71.00W
09/06/2017 NORFOLK MA AMATEUR RADIO
TREE DOWN IN ROAD NEAR STOP AND SHOP
1134 AM TSTM WND DMG WATERTOWN 42.37N 71.18W
09/06/2017 MIDDLESEX MA AMATEUR RADIO
WIRES DOWN ON OAKLAND STREET
1134 AM TSTM WND DMG WEYMOUTH 42.21N 70.95W
09/06/2017 NORFOLK MA AMATEUR RADIO
WIRES DOWN ON SUMMER STREET
&&
LECThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 9:30 AM EDT | Special Weather Statement | BOX | Essex | 30 min |
| Sep 6, 9:45 AM EDT | Small Craft Advisory | BOX | 25 hr | |
| Sep 6, 10:00 AM EDT | Special Marine Warning | BOX | 45 min | |
| Sep 6, 10:04 AM EDT | Severe Thunderstorm Warning | BOX | Bristol | 41 min |
| Sep 6, 10:16 AM EDT | Special Marine Warning | BOX | 44 min | |
| Sep 6, 10:42 AM EDT | Severe Thunderstorm Warning | BOX | Bristol, Norfolk, Plymouth | 33 min |
| Sep 6, 10:45 AM EDT | Areal Flood Advisory | BOX | Bristol, Plymouth | 60 min |
| Sep 6, 11:08 AM EDT | Special Marine Warning | BOX | 37 min | |
| Sep 6, 11:10 AM EDT | Severe Thunderstorm Warning | BOX | Norfolk, Plymouth | 35 min |
| Sep 6, 11:33 AM EDT | Special Weather Statement | BOX | Dukes | 27 min |
| Sep 6, 11:44 AM EDT | Special Marine Warning | BOX | 46 min | |
| Sep 6, 11:50 AM EDT | Special Weather Statement | BOX | Barnstable | 25 min |
| Sep 6, 12:01 PM EDT | Special Marine Warning | BOX | 59 min | |
| Sep 6, 12:07 PM EDT | Special Weather Statement | BOX | Barnstable | 38 min |
| Sep 6, 12:35 PM EDT | Special Weather Statement | BOX | Barnstable | 25 min |
| Sep 6, 1:11 PM EDT | Special Weather Statement | BOX | Dukes | 64 min |
| Sep 6, 1:39 PM EDT | Areal Flood Warning | BOX | Barnstable | 111 min |
| Sep 6, 4:10 PM EDT | Special Marine Warning | BOX | 65 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.